Michigan, 2016

Damaging Wind in Michigan, August 12, 2016

August 12, 2016 · NWS DTX · 1 event in 1 county or zone

A thunderstorm over Romeo brought down a few tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm over Romeo brought down a few tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 12, 2:26 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 12, 2:26 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
326 PM EDT FRI AUG 12 2016

.DISCUSSION...

Resident sultry airmass continues to improve boundary layer moisture
quality this afternoon - especially along and south of a Howell to
Port Huron line. A weak zone of low-level convergence is lingering
along this interface and should serve as a focal mechanism for both
fresh convective development and as a conduit of upstream activity
during the evening hours.

Decaying mid-level PV anomaly from last night's deep convective
response over Iowa is currently over southern Lake Michigan and is
driving a small area of organized convection across West Michigan.
The combination of these two forcing mechanisms, in the presence of
1.5 kJ/kg MLCAPE, will support continued increased coverage in
thunderstorms through the remainder of the day. Severe potential
appears to be limited to wet microbursts with an energetic updraft
or two. Thus far, this prospect remains limited. Otherwise, the
high precipitable water will support locally heavy rainfall and cell
training will have to be closely monitored for flood potential.

Additional convection is anticipated to develop over the Mid-
Mississippi Valley and translate into the southern Great Lakes
region tonight. As with the initial activity, locally heavy rainfall
will be the primary hazard. A surface wave is expected to emerge
with this upstream activity and will aid in supporting additional
showers and storms across Southeast Michigan through the first half
of Saturday.

The column dries out quickly Saturday night in the wake of the weak
surface cold front. The cooler air aloft on Sunday with some early
sun should support a good diurnal cloud and possible shower response
in the northwest flow.

After a dry and seasonably warm Monday, medium-range guidance is
trending further north with moisture surge ahead of vorticity
consolidating along shear axis north of the Ohio Valley. This could
target Southeast Michigan with precipitation Monday night/Tuesday.
Deamplifying upper trough swings through Wednesday which will
provide another chance of showers/thunderstorms. Temperatures next
week are expected to be near to slightly above normal.

&&

.MARINE...

A frontal boundary will remain draped over Lake Huron tonight and
early Saturday, allowing several rounds of rain and thunderstorms to
develop over the region. Winds on the south side of the front will
remain from the south while northeast winds build over Lake Huron as
the front slowly sags south. Gusts are expected to remain at or
below 20 knots however outside of thunderstorms. Scattered showers
and thunderstorms through this evening will affect mainly the
southern half of the area. Frequent lightning and very heavy rain
which greatly reduces visibility will be the main hazards, however a
few storms could produce wind gusts up to 50 knots. While
thunderstorms will be possible anytime through Saturday evening,
more active periods are expected late tonight and again Saturday
afternoon. A cold front will turn winds to the north and west on
Saturday afternoon, with northwest winds continuing into Sunday as
low pressure pulls away from the area.

&&

.HYDROLOGY...

A warm and very moist atmosphere will remain favorable for showers
and thunderstorms through Saturday evening. Although at least a
scattered coverage of showers and thunderstorms is possible at
anytime during this period, several areas of of low pressure
tracking along a frontal boundary will generate a few rounds of more
organized rain and thunderstorms. High moisture content in the
atmosphere will make very heavy rainfall a threat with any storms
that develop. Any prolonged area of rainfall or multiple storms
affecting the same area may lead to localized flooding.

For this afternoon and evening...Scattered coverage is not expected
to generate widespread heavy rainfall, but individual storms may
bring a fast accumulation of 0.25 to 0.50 inches of rain,
potentially higher. An area of more organized showers and
thunderstorms may cross the area late tonight, with another
following on Saturday as two areas of low pressure track across the
area. Very heavy rainfall will remain possible tonight and Saturday.
Two day rainfall totals from today and Saturday are expected to vary
widely across Southeast Michigan, and will likely exceed an inch in
some locations.

&&

.PREV DISCUSSION...
Issued at 154 PM EDT Fri AUG 12 2016

AVIATION...

A series of low pressure systems tracking along a frontal boundary
over the Great Lakes will trigger several rounds of thunderstorms
today through Saturday. For this afternoon, scattered showers and
thunderstorms have begun to pop up over southwest Michigan and the
Ohio Valley as daytime heating allows instability to build within a
warm and humid airmass. This activity will spread northward during
the afternoon, with scattered potential possibly affecting
terminals. Any storm that develops will have the potential to
produce very heavy rainfall, and drop visibilities as low as 1/2
mile. Meanwhile, a more organized area of showers and thunderstorms
over Lake Michigan will work eastward and arrive into the terminals,
looking to affect areas mainly from PTK north, this evening. Will
watch the evolution of this area as it tracks across the state to
determine if an amendment to a prevailing group will be necessary.
We may see a period of decreased activity for the first part of
tonight before the approach of the next wave of low pressure
generates another round of showers and storms. Best idea on timing
of this is between 06Z and 10Z. Given the timing of this round, will
hold off on mention of BR as convection will keep the atmosphere too
mixed.

For DTW...Scattered showers and thunderstorms are expected to affect
the DTW airspace until about 00Z. More organized area of convection
over Lake Michigan may lift north of the terminal, and will monitor
through the afternoon and early evening to see if a prevailing group
will be needed instead of the current tempo group. Otherwise,
ceilings are expected to remain SCT-BKN, and there is potential to
see ceilings rise above 5000 feet for brief periods.

//DTW Threshold Probabilities...

* Moderate for thunderstorms affecting the terminal through 00Z.

* Medium for ceilings at or below 5000 feet this afternoon and
  tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...Mann/DT
MARINE.......HLO
HYDROLOGY....HLO
AVIATION.....HLO

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 12, 3:16 AM EST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
416 AM EDT FRI AUG 12 2016

MIZ047>049-053>055-060>063-068>070-075-076-082-083-130830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
416 AM EDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST
MICHIGAN THROUGH TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. THE POTENTIAL DOES EXIST FOR ISOLATED SEVERE STORMS TO
DEVELOP...CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH. A THREAT OF
LOCALLY HEAVY RAINFALL WILL ALSO EXIST THROUGH TONIGHT. STORMS
WILL TRACK TO THE EAST-NORTHEAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AS A COLD FRONT
TRACKS THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER SPOTTER REPORTS OF
RAINFALL AMOUNTS WOULD BE GREATLY APPRECIATED.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-130830-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
416 AM EDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
THROUGH TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THE
POTENTIAL DOES EXIST FOR ISOLATED SEVERE STORMS TO DEVELOP...
CAPABLE OF PRODUCING WIND GUSTS TO 50 KNOTS. A THREAT OF LOCALLY
HEAVY RAINFALL WILL ALSO EXIST THROUGH TONIGHT. STORMS WILL TRACK
TO THE EAST-NORTHEAST AT 25 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AND FRIDAY NIGHT,
POSSIBLY INTO SATURDAY AS WELL. MAIN HAZARD WILL CONTINUE TO BE
LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER SPOTTER REPORTS OF
RAINFALL AMOUNTS WOULD BE GREATLY APPRECIATED.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

MR

In the hours before

Special weather statement, Aug 12, 2:13 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
313 PM EDT FRI AUG 12 2016

MIZ060-068-122000-
LIVINGSTON MI-SHIAWASSEE MI-
313 PM EDT FRI AUG 12 2016

...SPECIAL WEATHER STATEMENT...

AT 312 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM NEAR
MORRICE...OR NEAR PERRY...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS THUNDERSTORM WILL BE NEAR...
DURAND AND BYRON AROUND 335 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE VERNON...BENNINGTON...
JUDDVILLE AND CONWAY TOWNSHIP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4303 8433 4313 8393 4284 8393 4277 8392
      4272 8415 4278 8416 4278 8422
TIME...MOT...LOC 1912Z 251DEG 19KT 4280 8409

BEHNKE
Special weather statement, Aug 12, 2:24 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
324 PM EDT FRI AUG 12 2016

MIZ060-061-122030-
GENESEE MI-SHIAWASSEE MI-
324 PM EDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GENESEE AND SOUTHEASTERN
SHIAWASSEE COUNTIES UNTIL 430 PM EDT...

AT 323 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BYRON...OR NEAR DURAND...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BYRON AROUND 330 PM EDT.
  GAINES AROUND 335 PM EDT.
  LINDEN AROUND 350 PM EDT.
  FENTON AND SWARTZ CREEK AROUND 355 PM EDT.
  LAKE FENTON AROUND 405 PM EDT.
  GRAND BLANC AROUND 420 PM EDT.
  GOODRICH AROUND 425 PM EDT.
  DAVISON AROUND 430 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE RANKIN...ARGENTINE...
VERNON AND ATLAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4300 8420 4308 8346 4288 8345 4287 8369
      4278 8369 4278 8415
TIME...MOT...LOC 1923Z 253DEG 20KT 4283 8401

BEHNKE
Special weather statement, Aug 12, 2:54 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
354 PM EDT FRI AUG 12 2016

MIZ063-070-122100-
MACOMB MI-ST. CLAIR MI-
354 PM EDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MACOMB AND
SOUTHEASTERN ST. CLAIR COUNTIES UNTIL 500 PM EDT...

AT 353 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NEW BALTIMORE...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ALGONAC AROUND 425 PM EDT.
  MARINE CITY AROUND 430 PM EDT.
  ST. CLAIR AROUND 435 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE FAIR HAVEN...
ANCHORVILLE...PEARL BEACH...ADAIR...NEW HAVEN...CHESTERFIELD
TOWNSHIP AND RATTLE RUN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4293 8246 4289 8247 4285 8247 4281 8248
      4276 8247 4267 8251 4261 8252 4255 8259
      4255 8265 4250 8270 4254 8276 4254 8280
      4272 8293 4297 8242
TIME...MOT...LOC 1953Z 252DEG 19KT 4268 8276

BEHNKE
Special weather statement, Aug 12, 3:18 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
418 PM EDT FRI AUG 12 2016

MIZ069-070-122115-
MACOMB MI-OAKLAND MI-
418 PM EDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MACOMB AND NORTHEASTERN
OAKLAND COUNTIES UNTIL 515 PM EDT...

AT 418 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ROCHESTER...OR NEAR ROMEO...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ROMEO AROUND 435 PM EDT.
  ARMADA AROUND 445 PM EDT.
  RICHMOND AROUND 455 PM EDT.
  MEMPHIS AROUND 505 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LAKE ORION...NEW
HAVEN... WASHINGTON...STONEY CREEK METRO PARK...RAY
CENTER...LEONARD...LAKEVILLE... AUBURN HILLS AND ROCHESTER HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4273 8273 4268 8322 4288 8331 4289 8274
TIME...MOT...LOC 2018Z 246DEG 23KT 4276 8310

BEHNKE

The radar

The Detroit radar (KDTX), 39 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Macomb

When
August 12, 3:30 PM EST
Where
Macomb County, 0.51 mi E of Romeo
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.800, -83.010

Large tree limbs reported down blocking road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654862.